Maine, 2024Flash Flooding and Flood in Maine, July 11, 2024
July 11, 2024 · NWS CAR · 3 events in 2 counties and zones
The extra-tropical remnants of Hurricane Beryl brought abundant moisture to the region while crossing northern Maine during the 11th. Tropical moisture expanded across the region through the night of the 10th into the morning of the 11th with a warm front lifting across the region.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The extra-tropical remnants of Hurricane Beryl brought abundant moisture to the region while crossing northern Maine during the 11th. Tropical moisture expanded across the region through the night of the 10th into the morning of the 11th with a warm front lifting across the region. Precipitable water values reached near record daily levels. Heavy rain developed during the evening of the 10th and persisted into the morning of the 11th. Flash flooding developed during the early morning hours of the 11th...persisting into the morning. The greatest rain totals with this event occurred in a corridor extending from Piscataquis county...across central and northern Penobscot county...to southeast Aroostook county. Rainfall totals of 3.00 to 5.00 inches were common in this corridor...with local totals in excess of 5.00 inches. Highest totals included 5.2 inches in Abbot ( southern Piscataquis county )...5.72 inches around Lincoln ( central Penobscot county ) and 4.19 inches near Macwahoc ( southeast Aroostook county ). Orographic enhancement and embedded thunderstorms helped contribute to the higher rain totals. Numerous roads were flooded and damaged to varying extents...in some cases leaving them impassable. Damage to infrastructure including bridges...culverts and rail lines also occurred. Saturated soil contributed to fallen trees which in some cases brought down power lines. Satuated soil also led to a small debris flow in Lincoln which led to a temporary closure of Route 2.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before the first event at Jul 10, 11:28 PM EST, 1 hour 32 minutes earlier.
Area forecast discussion, Jul 10, 11:28 PM EST, 1 hour 32 minutes before
Area Forecast Discussion
National Weather Service Caribou ME
1228 AM EDT Thu Jul 11 2024
.SYNOPSIS...
Low pressure and remnant moisture from Beryl will cross the
region tonight into Friday. A front will stall across the
region Friday night into Saturday. High pressure will cross the
region Sunday. A cold front will begin to approach later Monday.
&&
.NEAR TERM /THROUGH TODAY/...
Update...
Currently watching locally heavy rain tracking across Southern
Piscatquis and Central Penobscot counties at this hour. Expect
locally heavy rainfall to continue overnight, mainly to the
north of the Bangor region. No significant changes at this
hour.
Previous Discussion:
The main story for tonight and Thursday will be the heavy
rainfall from the remnants of Beryl progressing towards the
area. For this evening, the initial tropical moisture will move
into the west and progress east throughout the night. By
tonight, high-res models and extended models are in good
agreement with the heaviest band of rainfall moving slightly
further north along the frontal boundary. This new heavy rain
band is expected to stretch from the Central Highlands through
Southern Aroostook, where the higher terrain will play a big
part in supporting the rain. Thus, the Flood Watch has been
extended into northern Somerset and northern Piscataquis to
capture the higher rainfall (more details in the Hydrology
section below). Though Coastal Downeast will still receive rain,
onshore flow will help stabilize the area thus decreasing heavy
rainfall amounts. Cannot rule out a thunderstorm producing
locally heavy rain. Patchy to areas of fog throughout the night
across the region.
By Thursday, the heaviest rainfall will begin to end, however,
rain showers will continue through much of the day. By the
afternoon, guidance shows the center of the remnants of Beryl
moving across the northern parts of the state. Upper air model
soundings show instability developing along the boundary,
however will be weakening with the remnant of Beryl exiting over
the maritimes. Decided to keep isolated thunderstorms in the
forecast for the north. Stability and areas of fog will be to
high in the south for thunderstorms development. Temps in the
upper 70s.
&&
.SHORT TERM /TONIGHT THROUGH SATURDAY/...
Low pressure, the weakening remnants of Beryl, will cross the
region Thursday night into Friday. The low will begin to draw a
weak frontal boundary south across the region Friday. Expect
likely showers north Thursday night, with a chance of mostly
early showers Downeast. Low level moisture will also support
areas of fog Thursday night. Expect mostly cloudy/partly sunny
skies across northern areas Friday along with a chance of
showers, slight chance of an afternoon thunderstorm. Expect
partly sunny skies Downeast along with the slight chance of an
afternoon shower/thunderstorm. The frontal boundary will reach
the Downeast coast Friday night. Could still have a chance of
showers Friday evening. Otherwise, expect generally partly
cloudy skies along with patchy/areas of fog. The front should
stall in the vicinity of the Downeast coast Saturday, while a
disturbance crosses the Gulf of Maine. Expect partly
sunny/mostly cloudy skies along with a chance of showers
Downeast Saturday, along with the slight chance of an afternoon
thunderstorm. Across northern areas, generally expect partly
sunny skies. However, could have enough diurnal instability to
also support the slight chance of an afternoon
shower/thunderstorm. Expect above normal level temperatures
Friday/Saturday.
&&
.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
Could still have the slight chance of an early shower Saturday
evening. Otherwise, expect partly cloudy/mostly clear skies
Saturday night. High pressure will cross the region Sunday with
mostly clear/partly cloudy skies. A warm front should cross the
region Monday with a chance of afternoon showers/thunderstorms.
A cold front is then expected to cross the region
Tuesday/Wednesday, though timing differences still exist. Expect
a chance of showers/thunderstorms Tuesday/Wednesday with
diurnal instability and the possible proximity of the cold
front. Expect above normal level temperatures Sunday through
Wednesday.
&&
.AVIATION /04Z THURSDAY THROUGH MONDAY/...
NEAR TERM:
KFVE/KCAR/KPQI:
MVFR/IFR conditions expected through the overnight hours in
rain and patchy fog. Light and variable winds. For Thursday,
MVFR/IFR in cigs/vsby due to rain. E winds 5-10 kts.
KBGR/KBHB: IFR/LIFR conditions due to rain showers and patchy
fog. Light and variable winds. For Thursday, IFR to LIFR
conditions in cigs/vsby due to rain and patchy fog. Low Level
Wind Shear expected.
SHORT TERM:
Thursday night...MVFR/IFR. Showers likely north, with a chance of
mostly early showers Downeast. Slight chance of an early
thunderstorm. Variable conditions with areas of fog. Variable
winds 5 to 10 knots, becoming south/southwest.
Friday...Variable conditions with any early fog. Otherwise, VFR/MVFR
with a chance of showers north. Slight chance of an afternoon
thunderstorm. Slight chance of an afternoon shower/thunderstorm
Downeast. Southwest/west winds 10 to 15 knots.
Friday night...Variable conditions with any fog. Otherwise, VFR.
Slight chance of an early shower. West/southwest winds 5 to 10 knots.
Saturday...Variable conditions with any fog early. Otherwise,
generally VFR. Occasional MVFR Downeast. A chance of showers
Downeast, slight chance north. Slight chance of an afternoon
thunderstorm. West/southwest winds 5 to 10 knots.
Saturday night...VFR. West/southwest winds 5 to 10 knots.
Sunday through Sunday night...VFR. West/southwest winds 5 to 10
knots.
Monday...VFR early, then VFR/MVFR with a chance of afternoon
showers and thunderstorms. Southwest/south winds 5 to 10 knots.
&&
.MARINE...
NEAR TERM: Winds and seas will be below SCA conditions tonight.
Winds increase Thursday morning to SCA conditions and remain for
the day. Seas 3-4 ft.
SHORT TERM: Small craft advisory conditions possible Thursday
night into Friday night. A chance of showers Thursday night. A
slight chance of showers Friday/Friday night. A chance of
showers Saturday. Areas/patchy fog Thursday night into Saturday.
&&
.HYDROLOGY...
Potentially excessive rainfall may cause scattered flash
flooding tonight into Thursday morning. Any flash flooding will
be mainly localized impacting mainly vulnerable areas including
urban areas, hilly terrain roads, small rivers, streams and
creeks and washout prone locations including dirt/gravel roads
and ATV trails. WPC has issued a Slight Risk Excessive Rainfall
Outlook for a large portion of the CWA for tonight into
Thursday morning. Soil moisture continues to run below normal
across much of the Downeast and Central Highlands with well
above normal conditions in portions of the North Woods into the
Aroostook River Basin. Main stem rivers are not going to flood
with this event. However, near record level PWATs, strong
dynamical support and well efficient rainfall production (warm
cloud layer 13-14.5kft) will be a concern for excessive
rainfall. At this point the greatest concern will be in
Penobscot County, Piscataquis County, Northern Somerset county
as well as Southeast Aroostook county. A flood watch has been
hoisted for this area beginning this evening through Thursday
morning. However, cannot rule out the need for isolated flash
flood warnings in areas outside of the watch or the need for
expansion of the watch. Those planning on driving overnight,
camping, hiking or riding ATV trails through these areas should
stay alert to rapidly changing conditions this evening into
Thursday morning.
&&
.CAR WATCHES/WARNINGS/ADVISORIES...
ME...Flood Watch until 11 AM EDT this morning for MEZ003>006-010-
011-015-031-032.
MARINE...None.
&&
Near Term...TWD/LaFlash
Short Term...Norcross
Long Term...Norcross
Aviation...TWD/LaFlash/Norcross
Marine...TWD/LaFlash/Norcross
Hydrology...Hazardous weather outlook, Jul 10, 2:39 PM EST, 10 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Caribou ME
339 PM EDT Wed Jul 10 2024
MEZ003>006-010-011-015-031-032-111945-
Northern Somerset-Northern Piscataquis-Northern Penobscot-
Southeast Aroostook-Central Piscataquis-Central Penobscot-
Southern Penobscot-Southern Piscataquis-Northern Washington-
339 PM EDT Wed Jul 10 2024
...FLOOD WATCH REMAINS IN EFFECT FROM 8 PM EDT THIS EVENING THROUGH
THURSDAY MORNING...
This Hazardous Weather Outlook is for Central Highlands Maine, Far
Eastern Maine, North Woods Maine and Penobscot Valley Maine.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flood Watch.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flood Watch.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
MEZ001-002-016-017-029-030-111945-
Northwest Aroostook-Northeast Aroostook-Interior Hancock-
Central Washington-Coastal Hancock-Coastal Washington-
339 PM EDT Wed Jul 10 2024
This Hazardous Weather Outlook is for Coastal DownEast Maine, Far
Northern Maine and Interior DownEast Maine.
.DAY ONE...This afternoon and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
ANZ050>052-111945-
Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM-
Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM-
Intra Coastal Waters from Schoodic Point, ME to Stonington, ME-
339 PM EDT Wed Jul 10 2024
This Hazardous Weather Outlook is for Atlantic Coastal Waters.
.DAY ONE...This afternoon and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
In the hours before
Special weather statement, Jul 10, 11:41 PM EST, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Caribou ME
1241 AM EDT Thu Jul 11 2024
MEZ032-110530-
Northern Washington ME-
1241 AM EDT Thu Jul 11 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN WASHINGTON COUNTY
THROUGH 130 AM EDT...
At 1240 AM EDT, Doppler radar was tracking a strong thunderstorm 8
miles southwest of Danforth, moving northeast at 20 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Danforth, Forest, Forest City, Brookton, and Eaton.
This includes US Highway 1 between Brookton and Danforth.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.
&&
LAT...LON 4545 6795 4550 6800 4551 6800 4554 6802
4567 6789 4567 6786 4568 6781 4566 6772
4569 6773 4568 6771 4562 6767 4561 6764
4562 6763 4560 6760
TIME...MOT...LOC 0440Z 226DEG 18KT 4552 6794
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
SinkoFlash Flood, Piscataquis
- When
- July 11, 1:00 AM EST to 4:00 AM EST
- Where
- Piscataquis County, 5.23 mi NW of Katahdin Iron Works to 1.74 mi WSW of Packards
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 45.493, -69.269
Rainfall totals of around 3.00 to 5.00 inches produced flash flooding during the morning of the 11th. The Katahdin Ironworks Road was washed out in 21 locations leaving the road impassable. On the Old Brownville Road the bridge over the Salmon Stream was washed out leaving the road impassable. Numerous other roads were also closed due to flooding for various amounts of time and in some cases damaged to varying degrees due to washouts...with some roads left impassable. Damage to other infrastructure...including culverts and bridges...also occurred.
Flood, Piscataquis
- When
- July 11, 3:00 AM EST to 10:00 AM EST
- Where
- Piscataquis County, 1.16 mi SW of East Sangerville to 5.29 mi NNE of Boyd Lake
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 45.138, -69.316
Flash flooding from 3.00 to 5.00 inches of rain transitioned to flooding during the early morning hours of the 11th. Numerous roads were left flooded to various extents leading to road closures. Some roads were damaged to varying extents...in some cases leaving the road impassable. Katahdin Ironworks Road was particularly impacted due to 21 washouts which left the road impassable. Damage to other infrastructure...including culverts and bridges...also occurred.
Flash Flood, Penobscot
- When
- July 11, 7:30 AM EST to 8:30 AM EST
- Where
- Penobscot County, 1.23 mi SSW of South Lincoln to 4.04 mi SW of Lee
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 45.314, -68.591
Rainfall totals of 4.00 to 5.00 inches...with local totals in excess of 5.50 inches... produced flash flooding. Many roads were closed due to the flash flooding for varying lengths of time. Some roads were damaged to varying extents...in some cases leaving them impassable. A rail bed near Chester was washed out...undercutting the train tracks. Saturated soil from the heavy rain caused a portion of a small hillside to slough...sending mud and grass across Route 2. The road was briefly closed until heavy equipment was able to remove the debris. Damage to other infrastructure...including culverts and bridges...also occurred.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Arizona, July 11, 2024$235,000 · 1 in hail · 6 events
- Damaging Winds in Illinois, July 11, 2024$141,000 · 65 kt wind · 4 events
- Flash Flooding in North Carolina, July 11, 20247 events
- Flash Flooding and Heavy Rain in North Carolina, July 11, 20245 events
- Hail in Kansas, July 11, 20242 in hail · 5 events
- Waterspouts in Gulf of Mexico, July 11, 20243 events
- Flash Flooding in Virginia, July 11, 20243 events
- Hail and Damaging Winds in South Dakota, July 11, 202452 kt wind · 3 events
- Marine Thunderstorm Winds in Gulf of Mexico, July 11, 20242 events
- Dust Storm and Damaging Wind in New Mexico, July 11, 202458 kt wind · 2 events
- Funnel Clouds in Montana, July 11, 20242 events
- Hail in Missouri, July 11, 20241 in hail · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1203582, 1203597, 1203594.